Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Mar 24, 2024, 2:06 AM MDT for Cheyenne County, Colorado; Greeley County, Wallace County, Wichita County, Kansas. It took effect at Mar 24, 2024, 9:00 PM MDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 2024, 2:06 AM MDT (08:06 UTC)
- In effect from
- Mar 24, 2024, 9:00 PM MDT
- Expired
- Mar 25, 2024, 2:03 AM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 11:38 PM MDT | NON-TSTM WND GST 54 | 1 Nne Aroya, CO | Site UP695. |
| Mar 25, 12:34 AM MDT | NON-TSTM WND GST 57 | 2 Sw Firstview, CO | WeatherUnderground KCOCHEYE8. |
| Mar 25, 1:58 AM MDT | NON-TSTM WND GST 54 | 1 Ene Cheyenne Wells, CO | WeatherLink Kemps Well Service. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS73 KGLD 240806 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 206 AM MDT Sun Mar 24 2024 COZ090-091-KSZ013-240915- /O.CAN.KGLD.HW.A.0001.240325T0300Z-240325T1800Z/ Yuma-Kit Carson-Sherman- Including the cities of Yuma, Wray, Burlington, and Goodland 206 AM MDT Sun Mar 24 2024 ...HIGH WIND WATCH IS CANCELLED... This area has been replaced with a Blizzard Warning. $$ COZ092-KSZ027-041-042-242100- /O.UPG.KGLD.HW.A.0001.240325T0300Z-240325T1800Z/ /O.NEW.KGLD.HW.W.0002.240325T0300Z-240325T1800Z/ Cheyenne-Wallace-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 206 AM MDT Sun Mar 24 2024 /306 AM CDT Sun Mar 24 2024/ ...HIGH WIND WARNING IN EFFECT FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO NOON MDT /1 PM CDT/ MONDAY... * WHAT...North winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...In Colorado, Cheyenne County. In Kansas, Wallace, Greeley and Wichita Counties. * WHEN...From 9 PM MDT /10 PM CDT/ this evening to noon MDT /1 PM CDT/ Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Snow will be falling during the time of the very strong northerly winds. This combination of snow and wind will produce blowing snow and significant reductions in visibility. Travel is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/goodland
3 follow-up statements
362 WWUS73 KGLD 241537 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 937 AM MDT Sun Mar 24 2024 COZ092-251545- /O.CON.KGLD.HW.W.0002.240325T0300Z-240325T1800Z/ Cheyenne- Including the cities of Arapahoe and Cheyenne Wells 937 AM MDT Sun Mar 24 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...North winds sustained at 30 to 45 mph with gusts up to 65 mph expected. * WHERE...In Colorado, Cheyenne County. * WHEN...From 9 PM MDT /10 PM CDT/ this evening to noon MDT /1 PM CDT/ Monday. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds will also create dangerous travel conditions, particularly for high-profile vehicles on west-east routes, where cross winds will be strongest. * ADDITIONAL DETAILS...Snow and blowing snow will further exacerbate already difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ KSZ027-041-042-251545- /O.CON.KGLD.HW.W.0002.240325T0300Z-240325T1800Z/ Wallace-Greeley-Wichita- Including the cities of Sharon Springs, Tribune, and Leoti 937 AM MDT Sun Mar 24 2024 /1037 AM CDT Sun Mar 24 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO NOON MDT /1 PM CDT/ MONDAY... * WHAT...North winds sustained at 30 to 45 mph with gusts up to 65 mph expected. * WHERE...In Kansas, Wallace, Greeley and Wichita Counties. * WHEN...From 9 PM MDT /10 PM CDT/ this evening to noon MDT /1 PM CDT/ Monday. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds will also create dangerous travel conditions, particularly for high-profile vehicles on west-east routes, where cross winds will be strongest. * ADDITIONAL DETAILS...Snow and blowing snow will further exacerbate already difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. High dust concentrations can aggravate asthma and cause respiratory problems, especially in children, the elderly, or those with pre-existing respiratory conditions. The Kansas Department of Health and Environment recommends taking preventative measures such as staying indoors or wearing protective breathing masks, if outside. && $$ For more information from the National Weather Service visit https://weather.gov/goodland
490 WWUS73 KGLD 250345 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 945 PM MDT Sun Mar 24 2024 COZ092-KSZ027-041-042-251300- /O.CON.KGLD.HW.W.0002.000000T0000Z-240325T1800Z/ Cheyenne-Wallace-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 945 PM MDT Sun Mar 24 2024 /1045 PM CDT Sun Mar 24 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/ MONDAY... * WHAT...North winds sustained at 30 to 45 mph with gusts up to 65 mph expected. * WHERE...In Colorado, Cheyenne County. In Kansas, Wallace, Greeley and Wichita counties. * WHEN...Now through noon MDT /1 PM CDT/ Monday. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds will also create dangerous travel conditions, particularly for high-profile vehicles on west-east routes, where cross winds will be strongest. * ADDITIONAL DETAILS...Snow and blowing snow will further exacerbate already difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/goodland
113 WWUS73 KGLD 250803 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 203 AM MDT Mon Mar 25 2024 COZ092-KSZ027-041-042-250915- /O.CAN.KGLD.HW.W.0002.000000T0000Z-240325T1800Z/ Cheyenne-Wallace-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 203 AM MDT Mon Mar 25 2024 /303 AM CDT Mon Mar 25 2024/ ...HIGH WIND WARNING IS CANCELLED... Winds across the warning area have fallen below criteria and will continue through sunrise. There still will be isolated locales seeing gusts up to 50 to 55 mph through 600 AM MDT/700 AM CDT. $$ For more information from the National Weather Service visit https://weather.gov/goodland
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Mar 24, 1:52 AM MDT, 14 minutes earlier. Its key messages:
- Dangerous fire weather conditions expected on Sunday.
- Severe thunderstorms capable of producing large hail and damaging winds and even an isolated tornado, may develop along and east of Highway 25 Sunday afternoon.
- Very strong north winds expected in the wake of an Arctic cold frontal passage late Sunday afternoon and evening.
- Accumulating snow and blowing snow possible Sunday night into Monday morning.
- Dangerous travel conditions likely along the I-70 corridor in far northwest Kansas and eastern Colorado late Sunday into Monday.
Area forecast discussion, Mar 24, 1:52 AM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 AM MDT Sun Mar 24 2024
.KEY MESSAGES...
- Dangerous fire weather conditions expected on Sunday.
- Severe thunderstorms capable of producing large hail and
damaging winds and even an isolated tornado, may develop
along and east of Highway 25 Sunday afternoon.
- Very strong north winds expected in the wake of an Arctic cold
frontal passage late Sunday afternoon and evening.
- Accumulating snow and blowing snow possible Sunday night into
Monday morning.
- Dangerous travel conditions likely along the I-70 corridor in
far northwest Kansas and eastern Colorado late Sunday into
Monday.
&&
.UPDATE...
Issued at 915 PM MDT Sat Mar 23 2024
After reviewing 18z data and latest 00z (NAM), there is enough
confidence to introduce a High Wind Watch to areas generally
along and west of Highway 27 (except Dundy and Cheyenne KS) from
03z-18z Monday. The 00z MET guidance has come up in its
sustained wind speeds, approaching that of the latest and prior
runs of the MAV guidance. Presently, wind gusts up to 65 are
anticipated in the Watch area.
Additionally, the latest model visibility forecasts are honing
in on lowering visibilities to around 1/2 mile or even less
within the wraparound snow thats expected to develop within the
axis of stronger winds. Will await the 00z GFS/ECMWF models
and let the incoming shift know about the likely need for a
winter weather headline of some type.
For tonight and tomorrow, stratus is again expected to impact
the area tonight, slowly lifting east and northeast during the
day tomorrow. This will impact the high temperature forecast.
Presently, high temperatures are forecast to be in the middle
50s to upper 60s. If the stratus hangs around longer than
currently expected, these readings would be optimistic.
Still expecting some rain showers to move across the area
tonight, exiting from west to east Sunday morning. We'll then be
in a precipitation lull until early to mid afternoon when
showers and thunderstorms increase in coverage.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 252 PM MDT Sat Mar 23 2024
Synoptic Pattern: A complex upper level trough presently
situated along the Pacific Coast will amplify as it progresses
eastward across the Intermountain West (tonight), Rockies (Sun)
and central CONUS (Mon).
Feature of Interest 1: An upper level low situated along the
Pacific Northwest coast at 19Z will dig S-SSE through CA
(tonight-Sun) into northern Mexico (Sun night).
Feature of Interest 2: Potent shortwave energy situated
offshore central CA early this afternoon will move ashore
southern CA (tonight) and rapidly track eastward across the
Desert Southwest (Sun morning).. then lift ENE into the Central
Plains (Sun aft/eve).
Overview: A developing lee cyclone in Colorado (this afternoon)
will rapidly intensify during the day on Sunday (12-21Z).. as
Feature 2 approaches from the WSW. Guidance suggests a minimum
central pressure ~978-983 mb in vicinity of the CO-KS border by
~00Z Mon. The aforementioned cyclone is progged to track E and
NE into far northeast Kansas/far southeast Nebraska by mid-day
(18Z) Monday and Iowa by 00Z Tuesday. Strong low-level northerly
flow on the western periphery of the mid-latitude cyclone will
'tap' a Canadian Arctic airmass (over Alberta/
Saskatchewan/Manitoba).. advecting it southward through the
Dakotas into the Central Plains late Sun-Sun night.
Hazard (Fire Weather): Breezy to strong (30-40 mph) SW winds,
well above normal temperatures and dry conditions (antecedent
and otherwise) on the eastern periphery of the intensifying,
eastward advancing lee cyclone will foster dangerous fire
weather conditions across much of the area on Sunday.
Hazard (Severe Storms): Convection allowing guidance such as
the 18Z HRRR and NAM NEST suggest that scattered convection will
blossom over portions of far northwest KS ~20-21Z Sunday
afternoon. Forecast soundings /thermodynamic profiles/ suggest
that convection in the Goodland CWA will largely be high-based
in nature.. and that large hail/damaging wind are the primary
hazards.
Hazard (Strong N Winds): Strong northerly winds will develop
late Sun aft/eve as the aforementioned lee cyclone progresses
east toward central KS.. and an Arctic airmass /cold front/
surges southeastward through the area. While virtually all
guidance indicates that strong wind will be present, they
continue to vary with regard to how strong. A number of factors
will influence the MSLP-H85 height gradient over the region,
including the location/intensity/motion/track of the surface low
and the magnitude of Arctic high pressure extending into the
region from the north -- evaporative cooling associated with
upstream precipitation over Nebraska/Dakotas may augment the
airmass (make it colder, increase surface pressure), for
example. At this time, expect sustained N winds ranging from
30-45 mph and gusts in the 55-65 mph range. Blowing dust may
well accompany the frontal passage.. given the abrupt nature of
the wind shift and very dry antecedent conditions. A High Wind
Warning may ultimately be necessary Sunday evening into Monday
morning.
Hazard (Snow/Blowing Snow): Precipitation is anticipated to
develop on the W and NW periphery of the mid-latitude cyclone as
it progresses ENE-NE from Kansas into Nebraska/Iowa Sunday
night into Monday. Precip magnitude/distribution will highly
depend upon the evolution of the mid-latitude cyclone, which..
in turn.. will highly depend upon the evolution of the
amplifying upper level trough progressing eastward into the
central CONUS -- and smaller scale wave interactions therein
(interactions between Feature 1 and Feature 2, in particular).
Solutions for the Tri-State area range anywhere from no
accumulating snow to 3-6" of snow. It should be reiterated that
*any* snow will further exacerbate already difficult travel
conditions assoc/w strong northerly winds.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 145 AM MDT Sun Mar 24 2024
Upper ridge will move across the area Wednesday and Thursday
resulting in dry conditions and warming temperatures. Highs on
Wednesday will be in the 50s and highs on Thursday will be in
the upper 60s to lower 70s. May see fire weather concerns on
Thursday west of Highway 83 as relative humidity drops into the
teens and southwesterly winds gust 20 to 30 mph. On Thursday and
Friday, will be under southwest flow aloft between a trough
digging into the southwest CONUS and the ridge to the east.
Cannot rule out a stray shower with any weak embedded wave, but
looks mostly dry. Temperatures continue above normal with highs
in the 60s and 70s. Fire weather may continue to be a concern
both days with low humidity and wind gusts approaching 25 mph.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1025 PM MDT Sat Mar 23 2024
KGLD...VFR conditions are expected from taf issuance through 10z
with winds from the south, gusting to around 30kts. From
11z-16z, sub VFR conditions are expected under stratus and maybe
some fog...winds continue from the south, gusting up to 30kts.
From 17z-23z, southerly winds continue gusting up to 25kts with
VFR conditions expected. After 00z, easterly winds around 11kts
at 00z shift to the north, increasing in speed through the rest
of the taf period, peaking with gusts around 40kts.
Thunderstorms will be possible from 00z-03z with a rain/snow mix
and stratus currently forecast around 03z, then all snow with
blowing snow and sub VFR conditions continuing through the rest
of the taf period.
KMCK...VFR conditions are expected from taf issuance through 08z
with winds from the east-southeast, gusting 25-30kts. From
09z-22z, sub VFR cigs are expected with maybe some fog...winds
continue from the southeast gusting 25-30kts. From 23z-01z, sub
VFR cigs continue with an easterly wind gusting to 25kts.
Thunderstorms will be possible. From 01z-02z, VFR conditions are
anticipated with thunderstorms near the terminal. After 03z, sub
VFR conditions return was winds shift to the north, gusting up
to 35kts. Precipitation type will begin as liquid with
thunderstorms possible, changing over to a rain/snow mix after
about 05z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for KSZ001>003-013-
014.
High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to
noon MDT /1 PM CDT/ Monday for KSZ027-041-042.
Winter Weather Advisory from 6 AM MDT /7 AM CDT/ Monday to
midnight MDT /1 AM CDT/ Monday night for KSZ004-015-016-
027>029-041-042.
CO...Blizzard Warning from midnight tonight to midnight MDT Monday
night for COZ090-091.
High Wind Warning from 9 PM this evening to noon MDT Monday
for COZ092.
Winter Weather Advisory from 6 AM Monday to midnight MDT
Monday night for COZ092.
NE...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for NEZ079>081.
&&
UPDATE...99
SHORT TERM...BV
LONG TERM...024
AVIATION...99Hazardous weather outlook, Mar 23, 9:05 PM MDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 905 PM MDT Sat Mar 23 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 905 PM MDT Sat Mar 23 2024 /1005 PM CDT Sat Mar 23 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A variety of high impact weather will affect the region Sunday through Monday. Hazardous travel conditions are likely across the entire Tri-State area, including Interstate 70, late Sunday through Monday. South to southwest winds gusting 30 to 45 mph will combine with above normal temperatures and dry fuels to produce high to extreme Grassland fire danger on Sunday. All outdoor burning should be avoided. Severe thunderstorms capable of producing large hail and damaging winds may develop in advance of an approaching cold front Sunday afternoon, mainly along and east of Highway 25 in northwest Kansas. Very strong northerly winds will develop in the wake of an Arctic cold frontal passage late Sunday afternoon and evening. Sustained winds at 30 to 45 mph and gusts ranging from 55 to 65 mph are expected. The abrupt nature of the wind shift, and sudden onset of strong northerly winds, possibly accompanied by blowing dust, may catch motorists off guard, especially along the Interstate 70 corridor in far northwest Kansas and eastern Colorado. Any fires ongoing will shift their direction of movement abruptly, becoming nearly impossible to control once the front moves through. Snow and blowing snow are likely across portions of the area Sunday night through Monday. While snowfall amounts are uncertain, any amount of snow with the very strong winds will create significant reductions in visibility and likely difficult travel conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 9:00 PM MDT | High Wind Watch | GLD | Cheyenne, Kit Carson, Yuma | 5 hr |
| Mar 24, 2:08 AM MDT | Blizzard Warning | GLD | Kit Carson, Yuma | 46 hr |
| Mar 24, 2:08 AM MDT | Winter Weather Advisory | GLD | Cheyenne | 46 hr |
| Mar 24, 2:57 PM MDT | Special Weather Statement | GLD | Decatur | 18 min |
| Mar 24, 4:08 PM MDT | Tornado Warning | GLD | Gove, Logan, Sheridan, Thomas | 37 min |
| Mar 24, 4:33 PM MDT | Special Weather Statement | GLD | Norton | 27 min |
| Mar 24, 4:35 PM MDT | Dust Storm Warning | GLD | Gove | 25 min |
| Mar 24, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 23 min |
| Mar 24, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 48 min |
| Mar 24, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 30 min |
| Mar 24, 5:03 PM MDT | Tornado Warning | GLD | Decatur, Norton | 27 min |
Nearby
High Wind Warnings in Kansas, 2024High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.